Alert archive / Michigan / Wind Advisories in 2006

Wind Advisory 8, NWS Marquette, MI

December 16, 2006Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Dec 16, 2006, 3:21 PM EST for Houghton County, Keweenaw County, Michigan. It took effect at Dec 17, 2006, 1:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2006, 3:21 PM EST (20:21 UTC)
In effect from
Dec 17, 2006, 1:00 AM EST
Expired
Dec 17, 2006, 3:56 AM EST
In force
3 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KMQT 162021
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
321 PM EST SAT DEC 16 2006

...STRONG WINDS OVER THE KEWEENAW LATE TONIGHT INTO SUNDAY MORNING...

.AS DEEP LOW PRESSURE SHIFTS ACROSS ONTARIO A COLD FRONT WILL SWING
ACROSS THE UPPER GREAT LAKES LATE TONIGHT. WINDS WILL BECOME 
STRONG IN THE WAKE OF THE COLD FRONT. WIND GUSTS TO 50 MPH ARE
EXPECTED OVER THE KEWEENAW PENINSULA LATE TONIGHT INTO SUNDAY
MORNING. WINDS WILL DIMINISH SUNDAY AFTERNOON.

MIZ001-003-170430-
/O.NEW.KMQT.WI.Y.0008.061217T0600Z-061217T1700Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
321 PM EST SAT DEC 16 2006

...WIND ADVISORY IN EFFECT FROM 1 AM TO 12 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 12 PM EST SUNDAY. 

SOUTHWEST WINDS WILL SHIFT TO THE WEST BY LATE EVENING THEN 
INCREASE AFTER MIDNIGHT. WEST WINDS OF 30 MPH WITH GUSTS TO 50 
MPH ARE EXPECTED THROUGH LATE SUNDAY MORNING...ESPECIALLY NORTH
OF THE PORTAGE CANAL.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO 
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING 
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION. STAY TUNED FOR THE UPDATED STATEMENTS ON THIS HIGH 
WIND EVENT.

$$
JLA
2 follow-up statements
000 
WWUS73 KMQT 170257
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
957 PM EST SAT DEC 16 2006

...STRONG WINDS OVER THE KEWEENAW LATE TONIGHT INTO SUNDAY
MORNING...

.AS DEEP LOW PRESSURE MOVES ACROSS NORTHERN ONTARIO...A COLD
FRONT WILL SWING ACROSS UPPER MICHIGAN LATE TONIGHT. IN THE WAKE
OF THE FRONT...LOOK FOR WEST WINDS TO GUST UP TO 45 MPH OVER THE
KEWEENAW PENINSULA LATE TONIGHT INTO SUNDAY MORNING. EXPECT WINDS
TO DIMINISH SUNDAY AFTERNOON.

MIZ001-003-171100-
/O.CON.KMQT.WI.Y.0008.061217T0600Z-061217T1700Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
957 PM EST SAT DEC 16 2006

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 12 PM EST
SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 12 PM EST SUNDAY. 

LIGHT SOUTHWEST WINDS WILL SHIFT TO THE WEST BY MIDNIGHT AND
RAPIDLY INCREASE. WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
ARE EXPECTED THROUGH LATE SUNDAY MORNING...ESPECIALLY NORTH OF THE
PORTAGE CANAL.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

AJ
000 
WWUS73 KMQT 170856
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
356 AM EST SUN DEC 17 2006

MIZ001-003-171000-
/O.CAN.KMQT.WI.Y.0008.000000T0000Z-061217T1700Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
356 AM EST SUN DEC 17 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS CANCELLED THE WIND
ADVISORY. 

WEST WINDS WILL CONTINUE AT 15 TO 25 MPH TODAY WITH A FEW GUSTS TO
40 MPH THIS MORNING. THE HIGHEST WIND SPEEDS WILL BE IN OPEN AREAS.
FOR THIS REASON...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

MICHELS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Dec 16, 3:20 PM EST, 1 minute earlier.

Area forecast discussion, Dec 16, 3:20 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EST SAT DEC 16 2006

.DISCUSSION...
12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW WSW FLOW ALF OVER
THE UPR GRT LKS BTWN FAIRLY POTENT SHRTWV MOVING ACRS SCNTRL CAN AND
RDG OVER THE GLFMEX. FA CURRENTLY DOMINATED BY WAD IN ADVANCE OF
PACIFIC TYPE COLD FNT ATTENDANT TO SFC LO PRES OVER LK WINNIPEG THIS
FNT IS MOVING INTO WRN MN THIS AFTN...BUT DRY SLOTTING PUNCHING OVER
THIS BNDRY PER 12Z MPX SDNG AND 17Z TAMDAR SDNG FM BJI UNDER WSW
H3-7 JET AXIS HAS PREVENTED MUCH IF ANY PCPN FM FRMG AHEAD OF THIS
BNDRY. HOWEVER...COMBINATION OF HIER LVL MSTR AND LLVL MSTR BLO WAD
INVRN SHOWN ARND H9 HAS KEPT SKIES CLDY OVER THE FA. AIRMASS BEHIND
THE BNDRY IS QUITE DRY AND NOT PARTICULARY COLD PER 12Z BIS SDNG
(H85 TEMP -1C WITH DWPT DEPRESSION 22C). AIRMASS FARTHER W AT GGW IS
A BIT COLDER (H85 TEMP -5C) AND MOISTER (DWPT DEPRESSION ONLY 1C).

MAIN FCST CONCERNS IN THE SHORT TERM ARE CLD/TEMP TRENDS AND LES
CHCS.

FOR TNGT...SHRTWV/ASSOCIATED SFC LO OVER SCNTRL CAN PROGGED TO MOVE
TO NEAR JAMES BAY BY 12Z SUN...DRAGGING PACIFIC TYPE COLD FNT ACRS
THE FA THIS EVNG. EXPECT JUST A BIT OF -DZ OVER THE E THIS EVNG WITH
MOISTURE ADDED OFF LK MI IN SLY FLOW AHEAD OF THIS BNDRY RIDING
UNDER INFLUX OF MID LVL DRY AIR. NAM IS MUCH MORE AGGRESSIVE AT
COOLING/MOISTENING THE LLVLS IN THE STRONG WLY FLOW BEHIND THE FNT
TNGT THAN GFS. PER BIS SDNG...WL TREND TOWARD THE WARMER/DRIER GFS
FCST. GFS FCST SDNG FM CMX AT 12Z SUN INDICATES INVRN BASE TEMP JUST
BLO H85 AT ONLY -8C...MARGINALLY COLD FOR LES AND NOT PARTICULARLY
FVRBL FOR ICE NUCLEATION. RATHER DRY INVRN BASE LYR IN GOOD
AGREEMENT WITH AIRMASS AT BIS THIS MRNG WOULD ALSO TEND TO MINIMIZE
ANY LES. WL GO WITH JUST SCT FLURRIES OVER THE NW ZNS LATE TNGT.
OTRW...EXPECT WINDY CONDITIONS DVLPG OVER THE KEWEENAW AS GFS SHOWS
30-40KT WINDS WITHIN MIXED LYR UNDER INVRN JUST BLO H85...IN GOOD
AGREEMENT WITH OBSVD 40KT WINDS AT BIS AT 3K FT AGL. WENT WITH WIND
ADVY OVER THE EXPOSED KEWEENAW PENINSULA AND A GALE WRNG OVER LK SUP
THRU SUN MRNG. VARIOUS MOS TEMPS ARE SIMILAR SHOWING WELL ABV NORMAL
MIN TEMPS...VERY RSNBL CONSIDERING UPSTREAM OBS AND EXPECTED STRG
WINDS THAT WOULD LIMIT DIURNAL TEMP FALL IN SPITE OF ARRIVAL OF
DRIER AIR.

ATLHOUGH W WINDS FCST TO DIMINISH A BIT ON SUN...GFS SHOWS GRADUAL
INFLUX OF LLVL COLDER AIR WL CONTINUE THRU THE DAY WITH SLOWLY
FALLING H100-85 THKNESS. GFS SHOWS INVRN BASE TEMP AT CMX FALLING TO
NEAR -10C DURING THE DAY...MORE FVRBL FOR ICE NUCLEATION AND LES. SO
WL MAINTAIN GOING 30 POP OVER THE NW ZNS. BUT FAIRLY DRY LLVL AIR WL
LIMIT ANY POTENTIAL SN ACCUMULATION AND RESTRICT SHSN COVG.

GFS...WHICH HAD DVLPD THE MOST ROBUST WAVE OF LO PRES IN THE CNTRL
GRT LKS SUN NGT...HAS TRENDED WEAKER AND FARTHER S WITH THIS SYS AND
H6-7 FGEN...AND NOW HAS ZERO QPF OVER THE SRN TIER. UKMET/ECMWF ALSO
SHOW HIER H7 RH. SO EXCEPT FOR SOME LES NR LK SUP IN AREAS FVRD BY
WNW FLOW...WL GO WITH NOTHING MORE THAN A FEW FLURRIES. MORE LES ON
MON-TUE MRNG IN THE WNW FLOW SN BELTS WITH PASSAGE OF LLVL THERMAL
TROF...MAINLY DRY ELSEWHERE WITH LLVL DRY AIR AND ARRIVAL OF MORE
ACYC FLOW. TUE MRNG LOOKS TO BE THE COLDEST IN THE NEAR FUTURE WITH
SFC RDG AXIS/PWAT NR 0.1 INCH MOVING OVHD. EXPECT A DRY PD WITH SFC
RDG DOMINATING AFT LES DEPARTS FM TUE AFTN THRU WED. SOME WAD CLD
MAY IMPACT MAINLY THE NRN TIER OF ZNS DURING THIS TIME ON THE SRN
FLANK OF SHRTWV MOVING ACRS FAR NRN ONTARIO.

ALTHOUGH EXTENDED MODELS CONTINUE TO SHOW SPLIT FLOW PATTERN ACRS
NAMERICA MID TO LATE THIS COMING WEEK...GUIDANCE HAS TRENDED FARTHER
N WITH THE SRN BRANCH DISTURBANCE THAT KICKS OUT OF THE DESERT SW
INTO THE PLAINS ON WED AND INTO THE UPR GRT LKS ON FRI. NCEP MANUAL
GUIDANCE PICKS UP NICELY ON THESE TRENDS...SO FOLLOWED ITS GUIDANCE
TO INTRODUCE POPS ON THU/FRI WITH LES COMING IN ON SAT IN THE COLDER
NW FLOW BEHIND THE DEPARTING LO INTO ONTARIO. FCST GFS THERMAL
PROFILE SUGS A MIX OF PCPN WL OCCUR...WITH PROSPECT OF PCPN ARRIVING
EARLY ON THU WHEN TEMPS MAY BE UNDER 32 WARRANTING MENTION OF CHC ZR
AT THE ONSET OF PCPN.

COORDINATED WITH APX/GRB/DLH/ENVIRONMENT CAN.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...WIND ADVY MIZ001-003 06Z-17Z SUN.
                                   GALE WRNG LK SUP.

&&

KC
Hazardous weather outlook, Dec 16, 4:18 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
418 AM EST SAT DEC 16 2006

LSZ244-MIZ001>007-009>014-084-085-171300-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-KEWEENAW-
ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
418 AM EST SAT DEC 16 2006 /318 AM CST SAT DEC 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN...CENTRAL LAKE SUPERIOR AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-171300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
418 AM EST SAT DEC 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>243-245>248-263-264-171300-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
418 AM EST SAT DEC 16 2006 /318 AM CST SAT DEC 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MICHELS

Nearby

Wind Advisories in Michigan, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.